How Cocaine Use Can Lead to a Visit to the Emergency Room

Cocaine—a stimulant—is manufactured from leaves taken off the coca plant, which grows in South America. When used, cocaine increases alertness, causes euphoria and leads to the wide-ranging sense of well-being. Regrettably, cocaine use can have side effects that may be fatal if an overdose occurs. In the 1990s, a study—”Emergency Room Evaluation of Cocaine-Associated Neuropsychiatric Disorders“—declared “cocaine may be more toxic to the central nervous system than any of the recreational drugs that have been tried over the past two decades.”

Due to its dangerous nature, the emergency room is often an entry point into the health system for users of cocaine. If you or a loved one has had to visit the emergency room because of cocaine use, it’s time to get additional help. If you or someone you know uses cocaine, get help now to avoid a visit to the emergency room. Addictions.com can help; call us 24 hours a day at 800-654-0987.

Data

National estimates on drug-related visits to hospital emergency rooms are obtained from the Drug Abuse Warning Network (DAWN), a public health surveillance system managed by the Substance Abuse and Mental Health Services Administration (SAMHSA). DAWN data is based on a national sample of general, non-federal hospitals operating 24-hour Emergency Departments. The National Institute on Drug Abuse condensed DAWN findings to report salient data.

  • In 2009, there were roughly 4.6 million drug-related emergency visits across the US. Of these, 45 percent were the result of drug abuse.
  • Virtually one million visits concerned an illicit drug, either alone or in combination with other types of drugs. DAWN approximates cocaine was involved in 422,896 visits
  • In addition, in the 519,650 visits that were related to the use of alcohol with a drug, 152,631 were the result of cocaine combined with alcohol.
Take Back Your Life. Call The 24Hr Addiction Hotline 800-654-0987

Overdose

The symptoms of cocaine overdose are somewhat obvious as an overdose will have significant effect on the user. The signs are even more obvious if the viewer knows that the user has cocaine in their system. The signs of overdose are more severe than the normal side effects associated with cocaine use. The serious nature of the possible penalties that result from an overdose mean it is important to know and recognize symptoms to ensure rapid access to treatment.

Faster absorption into the user’s system increases the risk of accidental overdose. That means that injecting cocaine carries the highest rate of risk, while snorting and smoking are less risky. Injecting cocaine carries the most risk, while smoking and snorting cocaine is slightly less risky. Because users have different body types, genetic makeups and health histories, not all users will react in the same way. The amount needed to cause an overdose will vary by user.

Overdose Symptoms

Cocaine Use

Vomiting is a common sign of cocaine overdose.

Medscape reports there are 3 phases of cocaine overdose. “In fatal cases, the onset and progression are accelerated, with convulsions and death frequently occurring in 2-3 minutes, though sometimes in 30 minutes.”

Phase I (early stimulation):

  • Physical:
    • Headache
    • Bruxism (grinding of the teeth)
    • Nausea
    • Vomiting
    • Vertigo
    • Nonintentional tremor (twitching of small muscles, especially facial and finger)
    • Increase in blood pressure
    • Slowed or increased pulse rate
    • Change in pallor
    • Increase in rate and depth of breathing
    • Elevated body temperature
  • Mental/Emotional
    • Euphoria
    • Elation
    • chatty talk
    • agitation
    • apprehension
    • excitation
    • restlessness
    • verbalization of impending doom
    • Pseudohallucinations (eg, cocaine bugs)
Family is Forever.Get Help for Your Loved One. Call The 24Hr Addiction Hotline 800-654-0987

Phase II (advanced stimulation):

  • Generalized seizures
  • Decreased responsiveness to all stimuli
  • Greatly increased deep tendon reflexes
  • Incontinence
  • High blood pressure
  • Weak, rapid, irregular pulse and low blood pressure
  • Peripheral cyanosis (blue tint in the fingers or extremities)
  • Abnormally rapid breathing
  • Shortness of breath/gasping
  • Irregular breathing pattern
  • Severe hyperthermia (elevated body temperature)

Phase III (depression and premorbid state):

  • Coma
  • Areflexia (absence of reflexes)
  • Pupils fixed and dilated
  • Paralysis
  • Loss of vital support functions
  • Circulatory failure
  • Cardiac arrest (heart attack)
  • Respiratory failure
  • Gross pulmonary edema (fluid in the lungs)
  • Cyanosis (blue tint in the fingers or extremities)
  • Agonal respirations (death rattle)
  • Paralysis of respiration

An emergency room visit has a change of treating these complications before they move on to the next phase, but that isn’t always an option, should someone overdose alone. In those cases, death is the only outcome.

IF you are ready to save yourself a visit to the emergency room and the host of symptoms associated with overdose, it is time to get help from experts. Call Addictions.com at 800-654-0987 and speak to someone who understands and wants to help.

Tell Your Side of the StoryFill Out the Help Form

10 Signs of Cocaine Abuse You Can’t Ignore